Massachusetts, 2016

Drought in Massachusetts, August 16 to 31, 2016

August 16 to 31, 2016 · NWS BOX · 1 event in 1 county or zone

August brought more dry weather and continued drought conditions to much of southern New England. By the end of the month, most, if not all of Massachusetts was in a drought designation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

August brought more dry weather and continued drought conditions to much of southern New England. By the end of the month, most, if not all of Massachusetts was in a drought designation. For many, the drought began in July 2016. At this point, this is a drought categorized largely by well below normal precipitation and groundwater and agricultural impacts. Most of the region experienced below normal rainfall during the month of August. Much of eastern Massachusetts south of Boston, received less than half the normal amount of rainfall for the month. The exception was southern Worcester County where above normal rainfall was experienced. However, this additional rainfall did little to dispel drought conditions. Boston experienced its driest meteorological summer (June/July/August) on record with only 3.92 inches of rainfall. The previous record was 3.97 inches in 1957.

The Massachusetts Executive Office of Energy and Environmental Affairs issued a drought warning for the northeast and central portions of the state, a drought watch for southeast Massachusetts and the Connecticut River Valley of Massachusetts, and a drought advisory for western Massachusetts and Cape Cod and the Islands on August 12th. This was an upgrade for each region from July. Of note: this is the first time a Drought Warning has been in effect for any portion of Massachusetts since the original creation of the state's drought plan in 2001. Soil moisture (measured by the Climate Prediction Center) was abnormally dry, except across east coastal Massachusetts where conditions were found to be excessively dry. Groundwater conditions (measured by the United States Geological Survey) were found to be below to well below normal for most of Massachusetts. Cape Cod and the Islands were at or above normal at this time. River and streamflow conditions were below to well below normal with 27 gage sites in southern New England at record low levels.

Farmers have had to irrigate their crops much more than normal for August. Losses were started to be reported by producers in the Connecticut River valley area of Massachusetts. In addition, sources of irrigation have been dwindling. Many communities in central and eastern Massachusetts have imposed mandatory non-essential outdoor water use restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 16, 6:07 AM EST, 53 minutes earlier.

Area forecast discussion, Aug 16, 6:07 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
707 AM EDT TUE AUG 16 2016

.SYNOPSIS...
A warm front will lift north across the region this afternoon
bringing showers and thunderstorms...most numerous across the
interior along with embedded heavy downpours. Weak and dry cold
fronts cross the region Wednesday and Thursday yielding much lower
humidity than today. A backdoor cold front then moves through later
Friday...maintaining dry and comfortable weather into Sat. The next
chance of showers and thunderstorms arrives Sunday and Monday along
with more humid weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

*** Strong to severe storms for today ***
*** Heavy rain and damaging winds are the main threat ***

7 AM Update ...

Mid level warm front moving across the region and accompanied by
lots of mid level cloudiness along with some sprinkles. More
widespread showers and T-storms will hold off until this afternoon
and evening per previous discussion.

As for severe weather threat later today uncertainties remain the
same ...

1) how far north does the warm front track?
2) how much cloud debris remains in and near the warm sector?

Latest trends continue to suggest warm sector will track as far
north into the CT River Valley this afternoon. Less certainty on
amount of cloud debris and associated destabilization in this
area. Still thinking along the same lines as the previous
forecaster that greatest risk for strong storms today will be
across CT River Valley of MA and CT westward into eastern NY.

Could be active this evening across the remainder of the area as
much of the guidance indicating greatest instability occurring
between 03z-06z over RI and eastern MA. Thus not much change from
previous discussion.

=====================================================================

Today...

High pressure moves eastward, offshore as a surface low pressure
system over the Great Lakes approaches the Northeast. Surface warm
front associated with this low will slowly approach southern New
England. Guidance appears to be slower than 24 hours ago in respect
to the warm front and when the CT river valley gets into the warm
sector. Aside appears by late morning hours (15-18z) the warm front
will begin to push through, resulting in the return of a warm and
humid airmass as dewpoints rise back into the low to mid 70s. This
results in SB CAPE values of 1500 J/kg. Along this front anticipate
scattered showers and thunderstorms. Main threats during the morning
hours will be heavy rainfall which could lead to flooding as well as
strong damaging winds. Cannot rule out the possibility for a quick
spin-up. Guidance continues to indicate winds veering with height,
as surface winds will be out of the south, with W/SW in the mid to
upper levels. For heavy rain, PWATs rise well over 2" as the system
continues to tap into tropical moisture. Therefore have an
increasing confidence that flooding of urban and poor drainage could
occur. Low confidence on flash flooding potential as storms will
be moving. So with held on a watch at this time.

Warm front appears to struggle to move northward during the day. In
fact, the front may stall somewhere across MA. High pressure off to
the east will actually keep locations across eastern MA dry through
most of the day. There should be a break in the precip for western
zones early this afternoon. Hot and humid air will stream into the
region but with a lot of cloud debris around, temperatures will
range in the mid 80s. However with dewpoints in the mid 70s, this
will feel quite uncomfortable.

Surface low will continue to move north of southern New England
during the late afternoon, evening hours. This will bring a
prefrontal trough and mid-level shortwave into area resulting in
additional showers and thunderstorms. Confidence level is a bit less
for the afternoon/evening hours. Still some question on whether the
area rebounds and can destabilize behind the front as guidance shows
a lot of cloud debris. Also noticed instability values decrease
around 18-21z which could be a result of not getting destabilization
that we need. Model QPF is also minimal during this timeframe as
well. However, there is still a lot of moisture and lift so current
thinking is strong thunderstorms will push through during the
evening hours. PWAT values are still anomalous, 2-3 STD above
normal. So within strong storms anticipate torrential downpours and
localized flooding. Gusty winds continue to be a threat as well as
0-6 km shear values will be between 30-40 kts.

Most of the area is under a SLIGHT risk for severe weather, and we
agree with this risk as there is the potential for severe storms for
the CT River Valley in the late morning, and perhaps the rest of the
the area early this evening. NCAR ensembles as well as the SREF
probs are also highlighting the CT River Valley, which is where we
have the highest confidence for severe weather.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...

After midnight...

Storms begin to diminish tonight as better moisture and instability
move offshore. The region will still be quite warm and thus a mild
night will be in store for the region. Could see a round of fog and
low stratus until the cold front works closer to the region.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

Highlights ...

* Lower humidity and mainly dry weather Wed thru Sat
* Risk for showers/T-storms Sat night into Mon

Synoptic Overview & Guidance Evaluation ...

Subtropical ridge from the Mid Atlc states to south of New England
will erode and retreat to the lower latitudes this time period as
the Northern Stream jet amplifies. This will result in a trend
toward more seasonable temps and lower humidity for southern New
England. Thus do not see a risk for excessive heat/humidity this
period. Both GEFS and EPS ensembles along with deterministic
guidance are in good agreement this time. Thus a model blend
approach will suffice here.

Temperatures ...

Temp anomalies at 925 and 850 mb suggest a seasonable airmass over
the region from Wed into Sat. Thus expected near normal temps with
highs in the 80s and lows in the 60s. Humidity becomes more
comfortable as well beginning Wed afternoon and should linger into
Sat before becoming more humid Sun and Mon ahead of next frontal
system.

Precipitation ...

After northern stream short wave trough and attending surface cold
front move offshore Wed morning a dry stretch of weather should
follow and possibly linger into Sat. Then a period of unsettled
weather may follow Sat night into Mon ahead of next frontal
system.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...

12z Update ... not much change from previous forecast. MVFR-VFR
this morning then trending lower in showers and T-storms this
afternoon and evening...especially western portions of MA and CT.
A few strong to severe storms across this region during this time.
Earlier discussion below.

====================================================================

Today...High confidence in trends, moderate
confidence in timing. VFR to start but could see conditions lower
within SHRA/TSRA during the late morning. A brief break before
another round of SHRA/TSRA moves in during the late
afternoon/evening hours. Otherwise SW winds increase during the
afternoon/evening hours with gusts up to 20 kts for S/SE shore
terminals. CT River Valley Terminals have the best shot to see
strong to severe TSRA.

Tonight...Moderate confidence.

SHRA/TSRA will begin to wane during the evening hours. SW winds
continuing, remaining blustery with gusts up to 20 kts. MVFR/IFR
conditions possible until cold front passes through near dawn.

KBOS TAF...VFR. Easterly winds turn to the south by the afternoon.
Could see a -TSRA but low confidence on timing so kept it out of
the TAF.

KBDL TAF...Variable winds to the south late this morning. Could
see two round of -TSRA. First round around 16-18z with second
after 21Z. Heavy rain and gusty winds possible.

Outlook /Wednesday through Saturday/... Moderate confidence.

Generally VFR each day. Areas of IFR in early morning fog Thursday
and Friday.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...

Variable winds turning south this morning increasing southerly
swell. Scattered showers and thunderstorms are possible across
the southern waters. As llj increases during the day winds could
gust to near 25-30 kts as seas rise above 5 feet across the ocean
water. Another round of showers and thunderstorms are possible
tonight for the eastern waters. Small craft advisories continues.

Outlook /Wednesday through Saturday/... Moderate confidence.

Wednesday ... cold front moves offshore during the morning.
Southwest winds 15 to 20 kt will then shift to west during the
afternoon. Gusts up to 25 kt possible especially near shore.
Southwest swells will linger over the ocean waters. Any early
morning showers/T-storms gives way to dry weather and good vsby by
late morning.

Thursday through Saturday ... tranquil boating weather with fairly
light winds, dry and good vsby.

&&

.CLIMATE...
Even with somewhat lower dewpoints moving in over the next few
days, low temperatures may be close to or higher than the high
minimum records especially in the urban centers over the next few
nights. Here are the records.

Record high minimum temperatures for August 16...

BOS  77 set in 2002
BDL  76 set in 1938 and 2002
PVD  77 set in 2002
ORH  74 set in 1938

Record high minimum temperatures for August 17...

BOS  78 set in 2002
BDL  73 set in 1938
PVD  75 set in 1944
ORH  71 set in 1955 and 2002

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 8 PM this evening to 3 PM EDT
     Wednesday for ANZ231>235-237-254>256.
     Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Wednesday for ANZ230-236-251.
     Small Craft Advisory from 8 PM this evening to 8 AM EDT
     Wednesday for ANZ250.

&&

SYNOPSIS...Nocera/Dunten
NEAR TERM...Nocera/Dunten
SHORT TERM...Dunten
LONG TERM...Nocera
AVIATION...Nocera/Dunten
MARINE...Nocera/Dunten
CLIMATE...
Hazardous weather outlook, Aug 16, 2:45 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
345 AM EDT TUE AUG 16 2016

CTZ004-MAZ004>007-012>024-026-RIZ001>008-170745-
WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
345 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

TUESDAY MORNING INTO MIDDAY...

WIDESPREAD RAIN WITH EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS IS
EXPECTED DURING THE MORNING INTO MIDDAY HOURS. WHILE EXPECTED TO
BE ISOLATED TO SCATTERED...THUNDERSTORMS MAY CONTAIN GUSTY WINDS...FREQUENT
LIGHTNING...AND HEAVY RAIN. THERE IS A RISK OF LOCALIZED URBAN AND
POOR-DRAINAGE FLOODING.

TUESDAY MIDDAY INTO EVENING...

A SECOND ROUND OF SHOWERS AND THUNDERSTORMS ARE FORECAST...MAINLY
ACROSS THE WESTERN HALF OF NEW ENGLAND. SOME OF THESE STORMS MAY
BE STRONG TO SEVERE WITH AGAIN THE THREATS OF GUSTY TO DAMAGING
WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN. THE RISK OF LOCALIZED
URBAN AND POOR-DRAINAGE FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-170745-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
345 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

TUESDAY LATE AFTERNOON INTO EVENING...

THERE IS A LOW RISK OF THUNDERSTORMS WITH GALE FORCE WIND GUSTS
IMPACTING THE COASTAL WATERS...ESPECIALLY THE EASTERN COASTAL
WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002-003-MAZ002-003-008>011-170745-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-
345 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

TUESDAY MORNING INTO MIDDAY...

WIDESPREAD RAIN WITH EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS IS
EXPECTED DURING THE MORNING INTO MIDDAY HOURS...ESPECIALLY ACROSS
NORTHERN AND WESTERN PORTIONS OF MA AND CT. WHILE EXPECTED TO BE
ISOLATED TO SCATTERED...THUNDERSTORMS MAY CONTAIN GUSTY TO DAMAGING
WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN. THERE IS A RISK OF
LOCALIZED URBAN AND POOR-DRAINAGE FLOODING. THIS IN ADDITION TO A
LOW RISK OF A POSSIBLE BRIEF TORNADIC SPIN-UP.

TUESDAY MIDDAY INTO EVENING...

A SECOND ROUND OF SHOWERS AND THUNDERSTORMS ARE FORECAST...MAINLY
ACROSS THE WESTERN HALF OF NEW ENGLAND. SOME OF THESE STORMS MAY
BE STRONG TO SEVERE WITH AGAIN THE THREATS OF GUSTY TO DAMAGING
WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN. THE RISK OF LOCALIZED
URBAN AND POOR-DRAINAGE FLOODING AND THE LOW RISK OF A TORNADO
CONTINUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Aug 16, 3:31 AM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
431 AM EDT TUE AUG 16 2016

CTZ002>004-MAZ002-003-008>011-161500-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD
431 AM EDT TUE AUG 16 2016

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE CONNECTICUT RIVER
VALLEY TODAY...

CURRENT THINKING IS THAT TWO ROUNDS OF THUNDERSTORMS WILL IMPACT
SOUTHERN NEW ENGLAND. HOWEVER...THERE IS AN INCREASING
CONFIDENCE THAT WESTERN CONNECTICUT AND WESTERN MASSACHUSETTS HAS
THE BEST POTENTIAL FOR SEVERE STORMS.

STRONG TO SEVERE STORMS WILL DEVELOP AND MOVE FROM THE SOUTHWEST
TO NORTHEAST LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS. THE
MAIN THREATS WITH THESE STORMS ARE STRONG/DAMAGING WINDS...HEAVY
RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING AS WELL AS A BRIEF
TORNADO.

A SECOND ROUND OF THUNDERSTORMS COULD DEVELOP AND MOVE FROM WEST
TO EAST LATE THIS AFTERNOON INTO THE EVENING HOURS. CONFIDENCE IS
A BIT LOWER FOR THE POTENTIAL FOR SEVERE THUNDERSTORMS.
HOWEVER...IF THEY DO DEVELOP THE GREATEST RISKS WILL BE
STRONG...DAMAGING WINDS AND LOCALIZE FLOODING.

STAY TUNE TO THE LATEST FORECASTS FOR UPDATES ON THE SEVERE
WEATHER POTENTIAL.

DUNTEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Western Hampshire

When
August 16, 7:00 AM EST to August 31, 11:59 PM EST
Where
Western Hampshire forecast zone
Reported by
Drought Monitor
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

The U.S. Drought Monitor expanded the Severe Drought (D2) designation into western Hampshire County on August 16th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657732.